Alert archive / Nevada / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 2, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 7, 2015, 6:18 PM PDT for Eureka County, Lander County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2015, 6:18 PM PDT (01:18 UTC)
- Expired
- May 7, 2015, 7:15 PM PDT
- In force
- 57 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
Counties Eureka County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 99 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2201 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061 WUUS55 KLKN 080118 SVRLKN NVC011-015-080215- /O.NEW.KLKN.SV.W.0002.150508T0118Z-150508T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 618 PM PDT THU MAY 7 2015 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA... EAST CENTRAL LANDER COUNTY IN NORTH CENTRAL NEVADA... * UNTIL 715 PM PDT * AT 617 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF GRASS VALLEY... AND MOVING NORTH AT 25 MPH. THIS IS A DANGEROUS STORM CAPABLE OF CAUSING SIGNIFICANT PROPERTY DAMAGE AND BLOWING VEHICLES OFF ROADS. * LOCATIONS IMPACTED INCLUDE... GRASS VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3965 11653 3967 11677 4018 11676 4015 11641 TIME...MOT...LOC 0117Z 185DEG 20KT 3974 11665 $$ BB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:00 PM PDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 7, 2:00 PM PDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 200 PM PDT THU MAY 7 2015 .SYNOPSIS...A STRONG STORM SYSTEM PASSING THROUGH SOUTHERN NEVADA WILL CONTINUE TO PRODUCE WIDESPREAD BENEFICIAL VALLEY RAIN AND MOUNTAIN SNOW THROUGH FRIDAY. SHOWERS WILL CONTINUE ACROSS EASTERN NEVADA ON SATURDAY...BEFORE HIGH PRESSURE ALLOWS DRY WEATHER TO RETURN TO NEVADA ON SUNDAY. && .SHORT TERM...TONIGHT THROUGH SATURDAY. IMPRESSIVE DYNAMIC CLOSED LOW, ABOUT 546 DM, OVER CENTRAL CALIFORNIA THIS AFTERNOON. STRONG DIFFLUENCE ALOFT IN THE NE QUADRANT OF THIS LOW'S CIRCULATION WILL CONTINUE TO SUPPORT WIDESPREAD SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS. LEAST COVERAGE EXPECTED IN HUMBOLDT COUNTY. WITH DIFFLUENCE ALOFT AND LIMITED INSTABILITY, SOME STRONG STORMS ARE EXPECTED ACROSS EASTERN NEVADA THROUGH THIS EVENING. DIFFERENTIAL HEATING BOUNDARIES WILL ALSO PLAY A ROLE IN FOCUSING STORM DEVELOPMENT. STRONG STORMS WITH LIGHTNING AND SMALL HAIL ARE MOST LIKELY IN THE MILDER AIRMASS EAST AND SOUTH OF THE RUBY MTNS, BUT STRONG LIFT AND DYNAMICS WILL MAKE A STRONG THUNDERSTORM POSSIBLE ABOUT ANYWHERE THROUGH SUNSET. SHOWER COVERAGE EXPECTED TO DIMINISH AFTER MIDNIGHT. FRIDAY...STRONG 547 DM UPPER LOW OVER DEATH VALLEY AT 5 AM SLOWLY WANDERS TO NEAR LAS VEGAS AT 5 PM. WIDESPREAD WRAPAROUND RAIN IS EXPECTED ACROSS MUCH OF NEVADA ON THE NORTHERN PORTION OF THE LOW'S CIRCULATION. INCREASED RAIN SHOWER COVERAGE TO THE 90-100% RANGE FOR MOST ZONES. SIGNIFICANT BENEFICIAL QPF OF 0.15-0.25 INCH EXPECTED, WITH LESSER AMOUNTS ACROSS HUMBOLDT COUNTY. FRIDAY WILL BE A GRAY, CLOUDY DAY WITH WIDESPREAD VALLEY RAIN WITH SNOW LEVELS AVERAGING 7000-7500 FT. LOWEST SNOW LEVELS OF 6500 FT EXPECTED ACROSS CENTRAL NEVADA/NYE COUNTY, CLOSEST TO THE COLD LOW'S TRACK. GIVEN HOW TEMPERATURES ARE PERFORMING TODAY, LOWERED MAX TEMPS SEVERAL DEGREES FOR FRIDAY, WITH MOST VALLEYS HOLDING IN THE 50S, EVEN UPPER 40S FOR PORTIONS OF CENTRAL NEVADA. FRIDAY NIGHT...WRARAROUND RAIN WILL CONTINUE TO PIVOT SE ACROSS EASTERN NEVADA, BEHIND UPPER LOW DEPARTING THROUGH THE FOUR CORNERS AT 5 AM SATURDAY. INCREASED POPS ACROSS EASTERN NEVADA FOR THIS EXPECTED EVOLUTION. SNOW LEVELS FORECASTED TO REMAIN NEAR 7000 FT FRIDAY NIGHT, WITH ACCUMULATIONS ABOVE THAT LEVEL. THAT SAID, WITH COLD ADVECTION BEHIND THE DEPARTING LOW, AND WITH THE PRECIPITATION FALLING DURING THE COLDER NOCTURNAL HOURS, WILL HAVE TO WATCH FOR WET SNOW AGAIN FOR THE HIGHER VALLEYS OF EASTERN NEVADA. SATURDAY...STRONG STORM EJECTS EAST TO COLORADO BY 5 PM, BUT WRAPAROUND SHOWERS WILL BE PERSISTENT ACROSS EASTERN NEVADA FOR MUCH OF THE DAY. HIGHEST SHOWER COVERAGE EAST OF THE RUBY MTNS, WITH GRADUALLY IMPROVING WEATHER ELSEWHERE. SUNSHINE EXPECTED ACROSS NW NEVADA BY AFTERNOON. TEMPERATURES WILL RECOVER A FEW DEGREES ON SATURDAY, COMPARED TO FRIDAY'S READINGS, BUT STILL REMAIN BELOW MAY NORMALS. TURNER .LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. SHOWERS DIMINISH SATURDAY EVENING AS THE UPPER LEVEL LOW EJECTS EASTWARD. EXPECT SOME LIGHT MOUNTAIN SHOWERS ACROSS EASTERN PORTIONS OF ELKO AND WHITE PINE COUNTY EARLY SUNDAY EVENING...OTHERWISE DRY ACROSS THE CWA. MODELS BUILD A WEAK RIDGE OVER NEVADA SUNDAY FOR DRY AND WARMER CONDITIONS. NEXT UPSTREAM TROF DROPS ALONG THE WEST COAST ON MONDAY WITH PRECIPITATION AND THUNDERSTORMS EXPECTED TO REMAIN MAINLY OVER WESTERN NV AT THIS TIME. FOR MONDAY EVENING...MODELS IN DISAGREEMENT WITH STRENGTH AND POSITION OF THE TROF. THE 12Z EC KEEPS THE UPPER LOW OFF THE OREGON COAST...WHILE THE GFS MAINTAINS THE SYSTEM NEAR THE CENTRAL CA COAST. GFS SOLUTION WOULD KEEP THUNDERSTORMS OVER WESTERN ZONES WHILE EC WOULD HAVE THEM OVER THE NORTHERN ZONES. AT THIS TIME WILL LEAN TOWARD THE EC SOLUTION NEAR THE ID-NV BORDER...BUT LOW POPS. BY TUESDAY...WITH THE EXCEPTION OF MAINTAINING SOME SORT OF A TROF ALONG THE WEST COAST...MODELS ARE OUT OF AGREEMENT. THUS HAVE LOWERED POPS FOR THE REST OF THE PERIOD. && .AVIATION...DECREASING THUNDERSTORM ACTIVITY ACROSS MUCH OF NORTHERN AND CENTRAL NEVADA THIS EVENING. WITH WRAP AROUND MOISTURE FROM THE UPPER LOW...SHOWERS WILL CONTINUE OVERNIGHT OVER TAF SITES. SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY AS THE UPPER LOW REMAINS OVER THE CWA. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 99/87/87
In the hours before
Special weather statement, May 7, 4:59 PM PDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 459 PM PDT THU MAY 7 2015 NVZ037-080100- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 459 PM PDT THU MAY 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA AND SOUTHEASTERN LANDER COUNTIES UNTIL 600 PM PDT... AT 458 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HICKISON SUMMIT...MOVING NORTH AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... US HIGHWAY 50...HICKISON SUMMIT AND ANTELOPE PEAK. LAT...LON 3925 11654 3925 11677 3976 11681 3974 11628 TIME...MOT...LOC 2358Z 182DEG 27KT 3933 11666 BB
Special weather statement, May 7, 5:35 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
535 PM PDT THU MAY 7 2015
NVZ033-080130-
SOUTHEASTERN ELKO COUNTY NV-
535 PM PDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
630 PM PDT...
AT 535 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF IBAPAH...OR 31 MILES NORTHEAST OF LAGES JUNCTION...
MOVING NORTH AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
US ALTERNATE HIGHWAY 93...WHITE HORSE PASS.
LAT...LON 4015 11414 4015 11415 4056 11441 4057 11439
4063 11405 4018 11405
TIME...MOT...LOC 0035Z 164DEG 21KT 4025 11407
BBSpecial weather statement, May 7, 6:00 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 600 PM PDT THU MAY 7 2015 NVZ036-037-080215- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 600 PM PDT THU MAY 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA AND EAST CENTRAL LANDER COUNTIES UNTIL 715 PM PDT... AT 558 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF HICKISON SUMMIT...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRASS VALLEY. LAT...LON 3954 11655 3955 11678 4008 11702 4011 11646 TIME...MOT...LOC 0058Z 178DEG 17KT 3963 11667 BB
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:35 PM PDT | Special Weather Statement | LKN | 55 min | |
| May 7, 6:00 PM PDT | Special Weather Statement | LKN | Lander | 75 min |
| May 7, 6:31 PM PDT | Tornado Warning | LKN | Eureka, Lander | 44 min |
| May 8, 12:47 PM PDT | Special Weather Statement | LKN | Elko | 43 min |
| May 8, 12:52 PM PDT | Special Weather Statement | LKN | 38 min | |
| May 8, 1:44 PM PDT | Special Weather Statement | LKN | 46 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.